Maine, 2020

Winter Weather in Maine, May 8 to 9, 2020

May 8 to 9, 2020 · NWS GYX · 17 events in 17 counties and zones

A cool and dry air mass was in place across northern New England on May 8th into the 9th. At the same time low pressure began to develop just south of New England spreading rain across Maine on the night of the 8th into the 9th.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A cool and dry air mass was in place across northern New England on May 8th into the 9th. At the same time low pressure began to develop just south of New England spreading rain across Maine on the night of the 8th into the 9th. Through evaporational cooling and strong lift, the rain changed to snow across higher elevations with the snow levels falling throughout the night until snow began to fall even at the coast on the morning of the 9th. Many locations picked up several inches of snow by midday. Accumulating snowfall in early to mid May is exceptionally rare, especially on the coastal plain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 8, 7:27 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, May 8, 7:27 PM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Gray ME
827 PM EDT Fri May 8 2020

.SYNOPSIS...
Clouds with rain and snow showers are likely in the mountains
today with a chance of rain showers further south. Weak high
pressure builds in briefly on Friday. By Friday night...a
developing surface low will approach from the mid Atlantic
region. The intensifying low will track northeast along the
coast before exiting into the Maritimes Saturday night. Rain and
some inland snow will be possible depending on the storm track.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
825 PM Update...Have updated the forecast for this evening,
mainly for PoPs as precipitation advancement slows due to very
dry air in the low and mid levels. Did not change snow amounts
or timing of changeover at this time. The biggest change was to
issue a wind advisory for a portion of the forecast area for
Saturday as strong westerly wind gusts up to 50 MPH are expected
behind the departing low pressure system, especially on the
coastal plain.

Previously...

It has been a breezy and dry afternoon, but winds will diminish
over the next few hours. The well-advertised low pressure system
that will bring us widespread precipitation later tonight and
Saturday is approaching and light rain begins to spread over
southern areas late this evening. The rain will gradually spread
north and east through the overnight hours...and we are still
expecting this precipitation to fall as snow in the mountains,
though it may initially begin as rain. By the early morning
hours tomorrow morning, most locations from the mountains south
to southwest NH will likely have changed over to snow...but the
best (and possibly only) accumulations will likely remain in the
highest elevations. To the south and east of those locations,
expect a rain/snow mix throughout the early morning hours with a
light snow accumulation of less than an inch possible before
dawn.

The caveat with any accumulation outside of the mountains
that occurs is it will likely only stick to grassy or uncovered
surfaces outside of the highest elevations. Did not expand any
winter weather headlines with this package as central Somerset
County still looks like the best bet to reach advisory criteria.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
The low pressure deepens as it moves over the Gulf of Maine
during the day Saturday with steady precipitation continuing
through the morning hours. However, this system looks to move
quick, and southern areas should begin to see the steadier
precipitation end by late morning and toward the early afternoon
elsewhere. In its wake, winds Saturday afternoon will become
quite breezy, gusting to near advisory levels in southern NH.
The chilly temperatures and gusty winds will make for quite a
raw day, even for the beginning of May.

For storm totals, still expecting the highest snowfall
accumulations in the mountains, up to 5 inches in central
Somerset and a widespread 2 to 4 inches elsewhere in our
northernmost areas.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
The ensemble and deterministic model solutions are in decent
agreement on the long wave pattern through late next week. An
upper level trough will dominate conditions for the beginning
portion of the period with rising heights later next week.

A strong area of low pressure will continue to pinwheel across
eastern Canada on Sunday. This will allow for gusty westerly
winds as the gradient will be aligned through a deep layer.
Scattered mountain snow showers will be possible as temperatures
continue to be well below normal for this time of the year. Very
low H8 temperatures in the -6C to -8C range will limit surface
temperatures in the 40s and 50s from north to south despite some
sunshine.

Models are suggesting yet another short wave will base the
bottom of the upper level trough Monday. The Euro is leaning
towards a more organized system with rain in the south and a
rain and snow mixture in the north while other model solutions
suggest a flatter system with moisture confined to the coast.
Confidence levels with this particular system in the complex
troughing pattern remains low.

Windy and cold conditions follow once again for the middle part
of the week as strong westerly develop once again.

There are signs that the pattern may be modifying as ridging
begins late in the week.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Short Term...Decreasing ceilings with VFR/MVFR late this
evening in -RA/-SN. Looking like most terminals away from the
coast will see a period of -SN only with HIE probably seeing all
-SN. Steady precipitation lasts through Saturday morning,
 gradually ending from south to north Saturday afternoon.

Long Term...Generally VFR conditions with the exception of
lowered ceilings and visibilities Monday night into Tuesday as
low pressure crosses the region. Rain can be expected in the
south with possibly rain and snow mixed in the north.

&&

.MARINE...
Short Term...Gale warning has been issued for all waters for
Saturday through Sunday morning. Winds and seas will gradually
increase this evening with SCA conditions likely by around
midnight.

Long Term...Strong, gusty westerly winds will continue on
Sunday. Thereafter, winds gradually diminish until another
system exits the region Tuesday.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides will peak tonight. With a system crossing the
region, minor coastal flooding is expected from Portland and
points south along the coast where a coastal flood advisory has
been issued. A coastal flood statement has been issued for north
of Portland where high water levels are expected, but there is a
low confidence in coastal flooding.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Wind Advisory from 10 AM to 9 PM EDT Saturday for MEZ012>014-
     018>028-033.
     Coastal Flood Advisory from midnight tonight to 2 AM EDT
     Saturday for MEZ023-024.
     Winter Weather Advisory from 2 AM Saturday to midnight EDT
     Saturday night for MEZ009.
NH...Wind Advisory from 10 AM to 9 PM EDT Saturday for NHZ004-006-
     008>015.
     Coastal Flood Advisory from midnight tonight to 2 AM EDT
     Saturday for NHZ014.
MARINE...Gale Warning from 8 AM Saturday to 6 AM EDT Sunday for
     ANZ150>154.

&&

NEAR TERM UPDATE...Ekster
Hazardous weather outlook, May 8, 2:23 PM EST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
323 PM EDT Fri May 8 2020

MEZ025>028-091930-
Sagadahoc-Lincoln-Knox-Coastal Waldo-
323 PM EDT Fri May 8 2020

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...This Afternoon and Tonight.

High water levels may lead to a few locations approaching flood stage.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ018>022-033-NHZ005>013-015-091930-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Interior Cumberland Highlands-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
323 PM EDT Fri May 8 2020

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

A light accumulation of snow is possible tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ007-008-012>014-NHZ001>004-091930-
Northern Oxford-Northern Franklin-Southern Oxford-Southern Franklin-
Southern Somerset-Northern Coos-Southern Coos-Northern Grafton-
Northern Carroll-
323 PM EDT Fri May 8 2020

This Hazardous Weather Outlook is for south central Maine, western
Maine and northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Accumulating snow expected tonight. Snowfall totals will be around an
inch in the valleys, to 3 to 5 inches over the higher terrain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ150>154-091930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
323 PM EDT Fri May 8 2020

...GALE WARNING IN EFFECT FROM 8 AM SATURDAY TO 6 AM EDT SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ023-024-NHZ014-091930-
Coastal York-Coastal Cumberland-Coastal Rockingham-
323 PM EDT Fri May 8 2020

...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 AM
EDT SATURDAY...

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ009-091930-
Central Somerset-
323 PM EDT Fri May 8 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM SATURDAY TO MIDNIGHT
EDT SATURDAY NIGHT...

This Hazardous Weather Outlook is for west central Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather. Local standard time, as filed.

Winter Weather, Central Somerset

When
May 8, 10:00 PM EST to May 9, 1:00 PM EST
Where
Central Somerset forecast zone
Reported by
Public
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Rain changed to snow across central Somerset County during the night of the 8th and accumulated anywhere between 3 and 7 inches by midday. 6.5 inches fell in Caratunk with 3 inches falling in Bingham.

Winter Weather, Northern Franklin

When
May 9, 12:00 AM EST to 3:00 PM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Rain changed to snow across Franklin County late on May 8th into the early morning hours on May 9th and accumulated anywhere between 3 and 9 inches by early afternoon. A few selected amounts were 7.5 inches in Madrid, 7 inches in Oquossoc, and 5 inches in Stratton.

Winter Weather, Southern Franklin

When
May 9, 12:00 AM EST to 3:00 PM EST
Where
Southern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Rain changed to snow across Franklin County late on the 8th into the early morning on May 9th and accumulated anywhere between 2 and 6 inches by early afternoon. A few selected amounts were 5.5 inches in New Vineyard, and 4 inches in Farmington and Wilton.

Winter Weather, Southern Somerset

When
May 9, 12:00 AM EST to 12:00 PM EST
Where
Southern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Rain changed to snow across southern Somerset County in the early morning hours on May 9th and accumulated anywhere between a coating and 4.5 inches by midday. A few selected amounts were 4.2 inches in Hartland, 2.5 inches in Embden, and 1 inch in Harmony.

Winter Weather, Kennebec

When
May 9, 3:00 AM EST to 12:00 PM EST
Where
Kennebec forecast zone
Reported by
Trained Spotter
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Rain changed to snow across Kennebec County in the early morning hours on May 9th and accumulated anywhere between a coating and 4 inches by midday. A few selected amounts were 4 inches in Rome, 2.8 inches in Hallowell, and 2 inches in Winthrop.

Winter Weather, Northern Oxford

When
May 9, 3:00 AM EST to 11:00 AM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Rain changed to snow across Northern Oxford County in the early morning hours on May 9th and accumulated anywhere between 2 and 6 inches by early afternoon depending on elevation.

Winter Weather, Southern Oxford

When
May 9, 3:00 AM EST to 11:00 AM EST
Where
Southern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Rain changed to snow across southern Oxford County in the early morning hours on May 9th and accumulated between 1 and 5 inches by midday. A few selected amounts were 4.5 inches in Bryant Pond, 4.5 inches in Hartford, and 1.6 inches in Norway.

Winter Weather, Androscoggin

When
May 9, 4:00 AM EST to 10:00 AM EST
Where
Androscoggin forecast zone
Reported by
Trained Spotter
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Rain changed to snow across Androscoggin County in the early morning hours on May 9th and accumulated anywhere between a coating and 4 inches by midday. A few selected amounts were 3.5 inches in Turner, 1 inch in Lewiston, and 0.4 inch in Lisbon.

Winter Weather, Interior Cumberland Highlands

When
May 9, 4:00 AM EST to 11:00 AM EST
Where
Interior Cumberland Highlands forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Rain changed to snow across the fish tail of Cumberland County in the early morning hours on May 9th and accumulated anywhere between a coating and 3 inches by midday. A few selected amounts were 2.4 inches in Harrison and 2 inches in Bridgton.

Winter Weather, Central Interior Cumberland

When
May 9, 4:00 AM EST to 11:00 AM EST
Where
Central Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Rain changed to snow across Cumberland County in the early morning hours on May 9th and accumulated anywhere between a coating and 2 inches by midday. A few selected amounts were 1.1 inches in Gray, 1 inch in Hiram, and 0.2 inch in Gorham.

Winter Weather, Coastal Cumberland

When
May 9, 5:00 AM EST to 11:00 AM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Rain changed to snow across coastal Cumberland County in the early morning hours on May 9th and accumulated up to a half inch in spots. Cumberland Center had 0.2 inch, and the Portland Jetport had a trace.

Winter Weather, Interior York

When
May 9, 5:00 AM EST to 10:00 AM EST
Where
Interior York forecast zone
Reported by
Public
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Rain changed to snow across interior York County in the early morning hours on May 9th and accumulated anywhere between a coating and 4 inches by midday. A few selected amounts were 3.5 inches in Newfield, 3.3 inches five miles northwest of Acton, 1.5 inches in northwest Hollis.

Winter Weather, Coastal York

When
May 9, 6:00 AM EST to 11:00 AM EST
Where
Coastal York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Rain changed to snow across coastal York County in the morning hours of May 9th with a light coating falling in some towns by midday. Berwick and Biddeford recorded a trace.

Winter Weather, Knox

When
May 9, 7:00 AM EST to 12:00 PM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Rain changed to snow across Knox County in the early morning hours on May 9th and accumulated between a coating and 1 inch by midday. 1 inch of snow was reported in Union and even a trace fell in Camden.

Winter Weather, Lincoln

When
May 9, 7:00 AM EST to 12:00 PM EST
Where
Lincoln forecast zone
Reported by
CoCoRaHS
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Rain changed to snow across Lincoln County in the early morning hours on May 9th and accumulated between a coating and 1 inch by midday. A few selected amounts were 0.5 inch in Dresden, and 0.2 inch in Newcastle.

Winter Weather, Interior Waldo

When
May 9, 7:00 AM EST to 1:00 PM EST
Where
Interior Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Rain changed to snow across interior Waldo County in the early morning hours on May 9th and accumulated anywhere between a coating and 2 inches by midday. A few selected amounts were 2 inches in Freedom and Montville, and 1 inch in Prospect.

Winter Weather, Coastal Waldo

When
May 9, 7:00 AM EST to 12:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Rain changed to snow across coastal Waldo County in the early morning hours on May 9th and accumulated up to an inch by midday. 0.8 inch fell in both Winterport and Searsmont.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897597, 897581, 897584, 897598, 897585, 897588, 897589, 897575, 897576, 897578, 897579, 897601, 897604, 897586, 897587, 897599, 897600.